Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Unknown Reason For Chronic Fatgue
Sep 14, 2010

Dear Dr. Franscino;

I have been diagnosed with HIV since 1998 after being hospitalized with PCP, KS and a host of other symtoms. It was a rocky road for about 5 years but since the meds have progressed and my health is much better. My T cells are around 700 with an undetectable viral load.

One problem that continues to really impact my life is severe fatigue. My new doctor has finally taken me off Atripla which helps me sleep a little better and just about every medical test has been done including thyroid, sleep study, testosterone and etc. which have all come back within a normal range.

I also know that psychiatric issues can impact fatigue but I have been on anti depressants and regularly see a psychologist and psychiatrist and fe since the 90's and feel that my depression/anxiety is under control.

I work part time in the medical field which as you know can be quite demanding. Between errands, the exercise program my doctor has recommended and the general chores of life I just reach my limit of being able to do any more physically.

My doctor cannot come up with an answer for my fatigue and does not think it is HIV related.

I guess my question just for documentation purposes regarding my supplemental disability since I am only able to work part time: could it in fact be HIV related, a side effect of long term anti viral use and or can CFS co-exist with HIV.

I guess I am just looking for some type of answer or explanation since I really feel like my doctor and etc. think it is all in my head at this point.

Your view would be greatly helpful.

Thank you; K.R.

Response from Dr. Frascino

Hello,

"Could (your fatigue) in fact be HIV related, a side effect of long-term antiviral use"? Yes, absolutely! HIV is after all a chronic viral illness. Chronic illnesses cause fatigue. We all feel wiped out when we get common viruses like common colds or the flu. We often just go to bed for a few days. Those viruses are around only temporarily. HIV, on the other hand, is with us for years and years. If indeed a thorough workup has been performed and no specific cause other than HIV can be determined by both your HIV physician specialist and psychiatrist, you could try Provigil if there are no contraindications. Alternatively you could build a case for HIV-associated fatigue and cut back on your hours and responsibilities at work. Your HIV specialist should be able to help document your fatigue and the extensive workup to try to identify a cause. Your psychiatrist will need to document that your depression/anxiety disorder is under good control and that your current medication regimen is not the cause of your exhaustion.

Chronic Fatigue Syndrome is over-diagnosed and generally not related to HIV-associated fatigue. CFS is a separate entity.

Hope that helps.

Good luck.

Dr. Bob


Previous
Atripla-burning sensation and loss of sensation/numbness
Next
THANK YOU! THANK YOU! THANKS A MILLION!

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement